Cross-Allergy Among the 6-lactam Antibiotic Agents: RESULTS part 5
Patients Allergic to Penicillin or Cephalosporins: Risks of Prescribing Carbapenems
Little is known about the true cross-reactivity between the £-lactam-containing carbapenems (meropenem, imipenem, and ertapenem) and the penicillins and cephalosporins. However, the limited evidence available indicates that the risk of cross-allergy is higher between penicillins and carbapenems than between penicillins and cephalosporins. In one study, dermal testing was used to evaluate the potential for cross-reactivity to imipenem in patients with a history of penicillin allergy. Almost half of the 20 patients for whom the result of penicillin skin testing was positive also reacted to skin testing with imipenem and its metabolite. None of those with negative results on penicillin skin testing reacted to imipenem. The authors concluded that carbapenems should not be prescribed for patients with a history of immediate allergic reaction to penicillins.
To mimic the clinical setting, the frequency of allergy to imipenem was assessed in a group of bone marrow transplant patients with a reported history of allergy to penicillin. The overall incidence of cross-allergy in these patients was 9.5%. However, in 90% of the patients the penicillin allergy was self-reported, none of the patients had a history of anaphylaxis to penicillin, and some patients were not given the drug after it was prescribed, which created a selection bias.
Prescott and others retrospectively compared the incidence of allergic reactions among patients with and without a documented or reported history of allergy to penicillin (excluding amoxicillin or ampicillin) who subsequently received at least one dose of meropenem or imipenem. The incidence of allergic reactions was 11% (11/100) among patients with a history of penicillin allergy but only 2.7% (3/111) among those without a penicillin allergy (p = 0.024). The incidence of cross- allergy was the same for imipenem and meropenem. The majority of penicillin-allergic patients reacted within 3 days of starting the carbapenem; cutaneous reactions (rash or hives) were most commonly reported. Anaphylaxis occurred in one patient, who had a history of rash in reaction to penicillin and received meropenem. Although a history of cephalosporin allergy was not significant in predicting carbapenem allergy, only 9 patients who were allergic to cephalosporin but not to penicillin were included in the study. Because this was a retrospective study, specific details of the penicillin allergy were not always available and allergies could therefore not be confirmed. The analysis does, however, indicate an increased risk of allergy to carbapenems in patients with a history of penicillin allergy.
No studies examining the potential for cross-allergy with ertapenem were located. Patients with a serious allergy to £-lactam agents were excluded from clinical studies with ertapenem, although those with a history of mild rash have been enrolled. Until further information is available, the higher likelihood of cross-allergy in penicillin-allergic patients observed in the aforementioned studies should be considered to hold true for all carbapenems.
Because of the common £-lactam ring, cross-allergy between cephalosporins and carbapenems is possible, but its frequency is assumed to be low, since most reactions to cephalosporins are believed to involve the side chains rather than the £-lactam ring. Nevertheless, as with penicillins, it would be prudent to avoid use of carbapenems in patients with an immediate allergic reaction to cephalosporin, if possible.
Recommendation: In general, avoid using carbapenems in patients with a history of immediate IgE-mediated allergy to penicillins and, perhaps, cephalosporins.
canadian pharmacy generic viagra
Among patients with a history of penicillin allergy, 80% to 90% have negative results on IgE penicillin skin tests, and therefore have no higher risk than the general population when receiving a cephalosporin. Patients with a positive skin test result have a 5% to 10% chance of cross-reaction when given a cephalosporin (less if it is a third-generation cephalosporin), and this reaction is often not life-threatening. The importance of obtaining a good allergy history to identify those with true IgE-mediated allergies cannot be overemphasized. This will aid the clinician in making the most informed decision and should curtail unnecessary avoidance of a useful family of antibiotics.